Alert archive / Texas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 5, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Feb 27, 2001, 4:45 PM CST for Coke County, Texas. It was in force for 60 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 27, 2001, 4:45 PM CST (22:45 UTC)
- Expired
- Feb 27, 2001, 5:45 PM CST
- In force
- 60 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Coke County, TX
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 27, 5:30 PM CST | Hail 0.75 | Robert Lee, TX | |
| Feb 27, 5:35 PM CST | Hail 1 | Robert Lee, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.8 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 660 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 603 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KSJT 272247 COR SVRSJT TXC081-272345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING...CORRECTED PIL NATIONAL WEATHER SERVICE SAN ANGELO TX ISSUED BY MIDLAND/ODESSA TX 446 PM CST TUE FEB 27 2001 THE MIDLAND-ODESSA NATIONAL WEATHER SERVICE OFFICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... COKE COUNTY IN TEXAS * UNTIL 545 PM CST * AT 443 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 18 MILES WEST OF ROBERT LEE...MOVING EAST AT 10 TO 15 MPH. * SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE... ROBERT LEE AND BRONTE. GOLFBALL SIZED HAIL AND WINDS IN EXCESS OF 60 MPH CAN BE EXPECTED WITH THIS SEVERE THUNDERSTORM. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 57 MPH...DEAD(LY LIGHTNING...AND VERY HEAVY RAIN. LAT...LON 3207 10079 3173 10080 3174 10027 3205 10027
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 27, 3:51 PM CST, 54 minutes earlier.
Area forecast discussion, Feb 27, 3:51 PM CST, 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 351 PM CST TUE FEB 27 2001 A BUSY AND COMPLEX FORECAST IS IN STORE FOR THE REGION. A BLOCKING UPPER LEVEL PATTERN CONTINUES OVER THE NORTHERN HEMISPHERE...WITH A CUTOFF UPPER LOW REMAINING WEST OF SOUTHERN CALIFORNIA. A SERIES OF UPPER LEVEL DISTURBANCES SPUN FROM THIS SYSTEM...AND THE SUBTROPICAL JET WILL PASS OVER THE REGION OVER THE NEXT COUPLE DAYS. EARLIER 12Z ANALYSIS INDICATED THIS SPLIT FLOW PATTERN WITH A VERY COLD SURFACE AND UPPER AIR TEMPS NOTED OVER SE CANADA. AS OF 21Z...AN ARCTIC COLD FRONT WAS MAKING A MOVE SOUTHWARD...EXTENDING FROM SOUTH OF CVS...TO SOUTH OF LBB...AND TO THE BIG COUNTRY AND NORTH OF THE METROPLEX. WITH PRESSURE RISES NOTED NORTH OF THE FRONT...IT WILL CONTINUE SOUTHWARD AND INCREASE SPEED AS THE SURFACE TEMPS SOUTH OF IT COOL. SOME CU AND TCU HAVE BEEN NOTED IN THE VICINITY OF THE GLASS AND DAVIS MOUNTAINS...BUT HAS NOT DEVELOPED OVER THE LAST FEW HOURS. THE BELOW MENTIONED TCU OVER OUR SOUTH CENTRAL AREAS MAY DEVELOP INTO CONVECTION BEFORE DAYS END. RECENT SATELLITE STABILITY INDEXES HAVE APPEARED UNREALISTICALLY UNSTABLE WITH CAPES OVER 9000 J/KG EDWARDS/STOCKTON PLATEAU. MORE REASONABLE STABILITY INDEXES FROM CAPS AND AWIPS LAPS WERE IN THE 1000-2000K J/KG RANGE. DO NOT EXPECT STORMS TO BECOME SEVERE OVER OUR COUNTY WARNING AREA...ALTHOUGH MARGINALLY SIZED HAIL IS POSSIBLE. BIG CHANGES ARE ON THE WAY...AS THE ARCTIC FRONT PLOWS SOUTHWARD. THROUGH COORDINATION WITH SURROUNDING OFFICES...HAVE DECIDED TO ISSUE A WINTER WEATHER WATCH FOR OUR NORTHERN EIGHT TX COUNTIES AND LEA COUNTY NM. ETA AND MESO ETA SOUNDINGS SUGGEST SLEET OR A FREEZING RAIN EVENT. WITH THE RECENT WARMTH...DO NOT THINK SIGNIFICANT ICE ACCUMULATION WILL PRESENT A PROBLEM TONIGHT...BUT WILL HAVE TO WATCH FOR THIS ON WEDNESDAY. SOME SLEET IS POSSIBLE OVER THE CENTRAL PERMIAN BASIN AND TRANS PECOS REGION OF BOTH STATES TOO. TEMPS REGION WIDE TOMORROW WILL BE MUCH COLDER...RANGING FROM THE 30S NORTH TO MID 60S ALONG THE RIO GRANDE. MAY TRIM HIGHS WEDNESDAY FOR THE BIG END MORE BEFORE ZONE ISSUANCE. WILL DRY THE FORECAST OUT IN THE EXTENDED. FEW CHANGES PLANNED HERE. FIRST GUESS TEMPS BELOW...WILL TRIM MUCH COOLER THAN FWC/FAN NUMBERS. THANKS SJT...LBB...AND ABQ FOR COORDINATION. MAF 34/43/30/52 5432 LSA 30/38/28/50 6432 E41 37/45/31/52 5432 6R6 41/50/36/56 6433 MRF 42/60/31/56 3221 CNM 39/43/31/54 5432 .MAF... TX...WINTER STORM WATCH TX ZONES 45-48...50-53. NM...WINTER STORM WATCH NM ZONES 29...33..34. BOYD
In the hours before
Special weather statement, Feb 27, 3:35 PM CST, 1 hour 10 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-281130- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 335 PM CST TUE FEB 27 2001 ...WINTER STORM WATCH IN EFFECT TONIGHT AND WEDNESDAY FOR PORTIONS OF WEST TEXAS AND LEA COUNTY NEW MEXICO NORTH OF A JAL...STANTON... BIG SPRING...TO COLORADO CITY LINE... .SYNOPSIS... A STRONG COLD FRONT ACROSS THE TEXAS PANHANDLE WILL MOVE SOUTH TONIGHT INTO WEST TEXAS AND THROUGH SOUTHEAST NEW MEXICO. THIS COLD FRONT...ALONG WITH UPPER AIR DISTURBANCES EJECTING FROM AN UPPER LOW PRESSURE AREA ALONG THE SOUTHERN CALIFORNIA COAST...WILL RESULT IN THE THREAT OF PRECIPITATION TONIGHT THROUGH THURSDAY. THUNDERSTORMS WILL BE POSSIBLE ACROSS THE REGION TONIGHT ALONG AND IN THE VICINITY OF THE SOUTHWARD MOVING COLD FRONT. AS MUCH COLDER AIR FILTERS INTO AREA FROM THE NORTH LATER TONIGHT...SLEET...FREEZING RAIN...FREEZING DRIZZLE MAY OCCUR ACROSS THE NORTHERN PERMIAN BASIN AND THE EXTREME WESTERN LOW ROLLING PLAINS. AS THE COLD AIR CONTINUES TO DEEPEN ON WEDNESDAY AND WEDNESDAY NIGHT RAIN...SLEET...FREEZING RAIN...SLEET AND SNOW WILL CONTINUE TO BE A THREAT ACROSS ALL OF SOUTHEAST NEW MEXICO...THE NORTHERN PERMIAN BASIN...AND EXTREME WESTERN LOW ROLLING PLAINS. SLEET WILL BE THREAT FURTHER SOUTH ACROSS THE CENTRAL PERMIAN BASIN. .THREATS... THUNDERSTORMS... SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE REGION TONIGHT WITH THE SOUTHWARD MOVING COLD FRONT. A FEW OF THE THUNDERSTORMS MAY BECOME STRONG ESPECIALLY ACROSS THE EASTERN PERMIAN BASIN AND STOCKTON PLATEAU. BRIEF WIND GUSTS TO 55 MPH...SMALL HAIL...AND BRIEF HEAVY RAINFALL WILL BE POSSIBLE. SPOTTER ACTIVATION IS NOT ANTICIPATED. FREEZING RAIN AND SLEET... AS COLDER AIR FILTERS INTO THE REGION TONIGHT...RAIN MAY MIX WITH SLEET...FREEZING RAIN...OR FREEZING DRIZZLE ACROSS THE NORTHERN PORTIONS OF THE OUTLOOK AREA...INCLUDING THE COMMUNITIES OF LAMESA...ANDREWS...SEMINOLE... HOBBS...LOVINGTON...SNYDER...BIG SPRING...AND COLORADO CITY. THIS COULD RESULT IN SOME ROADWAYS BECOMING SLIPPERY OVERNIGHT. PLEASE REFER TO THE WINTER STORM WATCH ISSUED FOR THE NORTHERN PORTION OF THE OUTLOOK AREA TONIGHT AND WEDNESDAY AND FUTURE WINTER WEATHER STATEMENTS ISSUED BY THE MIDLAND/ODESSA NATIONAL WEATHER SERVICE OFFICE. WINTER WEATHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS CAN BE FOUND ON THE INTERNET AT: HTTP://WWW.SRH.NOAA.GOV/MAF/WINTER.HTML. ANYONE PLANNING TO TRAVEL IN THESE AREAS TONIGHT MAY WISH TO CHECK ON THE LATEST WEATHER CONDITIONS BEFORE DEPARTING. FOG... AREAS OF FOG WILL BECOME PREVALENT TONIGHT ACROSS MUCH OF THE REGION AS A COLD LOW LEVEL UPSLOPE FLOW BEGINS. THE FOG MAY BECOME DENSE IN LOCATIONS...WITH VISIBILITIES DROPPING BELOW A HALF MILE. MOTORISTS ARE URGED TO EXERCISE CAUTION. .EXTENDED OUTLOOK RAIN...FREEZING RAIN...FREEZING DRIZZLE...SLEET...AND SNOW WILL CONTINUE O BE A THREAT WEDNESDAY AND WEDNESDAY NIGHT ACROSS THE NORTHERN PORTION OF THE OUTLOOK AREA. PLEASE REFER TO THE WINTER STORM WATCH ISSUED FOR THE NORTHERN PORTION OF THE OUTLOOK AREA WEDNESDAY...AND FUTURE WINTER WEATHER STATEMENTS ISSUED BY THE MIDLAND/ODESSA NATIONAL WEATHER SERVICE OFFICE. RAIN AND SLEET WILL BE POSSIBLE FURTHER SOUTH ACROSS THE CENTRAL PERMIAN BASIN AND RAIN OR SNOW ACROSS THE GUADALUPE MOUNTAINS. 12
Nearby
Severe Thunderstorm Warnings in Texas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.